RU486 Deaths Revealed in Britain

By Randall K. O'Bannon, Ph.D.

NRL-ETF Director of Education & Research

Just a few months after news that the death of American teenager Holly Patterson was associated with the abortifacient RU486, word comes from across the Atlantic that at least two deaths in Britain may have been connected to the abortion pill. It brings to five the number of women who "have died due to bleeding or infection linked to the drug in France and the United States since its introduction in 1988," according to the London Telegraph (1/08/2004).

Yet even while acknowledging the deaths of two RU486 patients in Britain, the government has hedged about the abortion pill's responsibility.

"The reporting of suspected adverse drug reaction does not necessarily mean that the drug was responsible," British public health minister Melanie Johnson told the Telegraph. "Many factors, such as the medical condition that is being treated, other pre-existing illnesses or other medication might have contributed."

British pro-life leaders were not satisfied by the public health minister's tepid admission. "I hope this serves as a warning to women on just how dangerous these powerful drugs are," Jack Scarisbrick, national chair of the British group Life, told the Telegraph. "Why haven't we been told this before, though?"

"There's a good chance that if these two women had not taken RU-486, they would not have died, and given how unreliable the reporting system is, if two deaths have been reported there are probably 20 others that went unreported," Scarisbrick told the Telegraph.

The Telegraph reported how the revelation of the two deaths comes just four months after the British Pregnancy Advisory Service, backed by the Family Planning Association, petitioned the government to ease restrictions on RU486's use by reducing the number of visits a woman would need to make. Currently, women using the abortion pill in Britain make three visits to the abortionist.

British women currently receive RU486 at the first visit, the effect of which is to shut down the baby's life support system. They return two days later to take misoprostol, a prostaglandin which initiates contractions to expel the child. Women then return a week or so later for a third visit to confirm that there has been a "complete" abortion.

Though similar to the protocol put in place by the Food and Drug Administration in the U.S., British abortion groups want to drop the second visit and give the woman the prostaglandin at the first visit to take and administer to herself at home. Many clinics in the U.S. are already doing this without government approval, according to the Washington Post.

Such a move could easily lead to more deaths. Eliminating the second visit means the initiation of the most bloody, painful, and dangerous part of the abortion procedure when a woman is all alone - - or at least would be absent the observation of professional medical help who possess training and knowledge about RU486's risks and side effects.

Women may call the clinic on the telephone, or even visit their local emergency room, but there is no guarantee that the person on the other end of the line, or even the emergency room physician, will recognize the seriousness of the medical situation until it is too late if they're expecting a "normal" bloody, painful chemical abortion.

Dr. Donna Harrison, an American gynecologist in Michigan, told the Telegraph in an earlier interview, "Regardless of their views on abortion there are many doctors who are concerned about the safety of RU486. There are so many things that can go wrong. There can be bleeding serious enough for transfusions to be needed. There is also a serious risk of infection."

Dr. Harrison concluded, "If you don't want to see a Holly Patterson in Britain you should reject any moves to relax medical supervision of these drugs."

Holly Patterson received RU486 from her local Planned Parenthood on September 10, and died a week later at the Valley Care Medical Center in Pleasanton, California, from a massive septic infection brought on by retained fetal tissue, her father told the San Francisco Chronicle (9/20/03). (This conclusion was supported by the local coroner who "concluded that she had died from 'septic shock, due to endomyometritis [inflammation] due to therapeutic, drug-induced abortion,'" the Washington Post reported on November 3.)

Four days after she took the RU486, Holly experienced such severe bleeding and cramping, according to the Chronicle, that her boyfriend rushed her to the emergency room at the Valley Care Medical Center. The emergency room physicians who saw Holly gave her painkillers and released her, Holly's father told the San Jose Mercury News (9/20/03).

Holly's parents said they never even knew she was pregnant until they were called to the emergency room on the day Holly died.

Of the three North American women known to have died following the use of RU486, two died of infections and a third from an untreated ectopic pregnancy. Other women have nearly died. The New York Times reported (according to Danco, the pill's U.S. sponsor and distributor) that, all told, at least 264 women who had taken RU486 in the first three years that it had been on the American market have suffered from what Danco described as "adverse reactions."

According to the San Francisco Chronicle, Danco's Richard Hausknecht puts the number of adverse reactions reported by the company to the FDA at about 400.